HIGHLAND HEIGHTS, Kentucky — With opioid overdoses growing each year in northern Kentucky, a mother is hoping to teach children how to reverse a heroin overdose with a life-saving drug.
The Kentucky Enquirer (http://cin.ci/1QXwDr9 ) reports that Jennifer Stepp of the community-based Bullitt County Opioid Addiction Team plans to teach children on Nov. 21 how to use the non-narcotic naloxone to restore breathing in those overdosing. Stepp said she will provide details on her training early in November.
A company that makes a naloxone-administering device similar to the EpiPen has donated kits for Stepp's training.
Children in the region are realizing the danger of drugs and may one day find someone dead from an overdose, said Dr. Mina "Mike" Kalfas.
Stepp taught her 8-year-old daughter how to use naloxone at the young girl's request.
"She has heard me all through the day. All through the night, helping people," Jennifer Stepp said. "She said, 'Mom. Why haven't you trained me in naloxone?'"
A Kentucky Health Issues Poll in 2014 revealed that 26 percent of those surveyed in northern Kentucky knew someone with a heroin problem.
The region's St. Elizabeth Healthcare system has had 846 opioid overdoses so far this year, compared with 745 in all of 2014.
Libby Harrison, project manager for needle-exchange service Cincinnati Exchange Project, is supportive of Stepp's endeavor.
"I see nothing but good in this," Harrison said. "Naloxone is so easy to use, a kid can do it safely. Doing this also helps a child avoid the lifelong trauma of watching a loved one die."
Kalfas said that if naloxone is ingested by someone who hasn't been taking opioids or using heroin, it has no effect.
"The worst thing that can happen is just nothing," he said.
Information from: The Kentucky Enquirer, http://www.nky.com